Late last year, I posted my personal reactions to a drug called Versed that is used to lightly sedate patients during surgery on a website designed to educate the public on the various reactions of true patients to different pharmaceuticals. Versed is used to make a patient more compliant and is intended to erase all memory of the proceedure. Versed is in the same family of pharmaceutical as the ones used as truth serum in WWII. Unfortunately, the majority of the medical community refuses to accept the lasting side effects of this dangerous drug.
I am shocked that I seem to receive at least one email per week in regard to my post. While the manufacturer and the medical community claim that my memory loss cannot be attributed to the administration of Versed, it seems that an overwhemling number of patients have had the exact same side effect. These results are so pronounced that a grad student has contacted me and asked for my story as part of her dissertation. It seems that both some short term and much long term memory loss has happened to many more patients than anyone is willing to admit. In fact, it seems that symptoms similar to those that occur in people who have ADD can be directly attributed to Versed. Many people also exhibit aggressive behaviors that were not present prior to the administration of Versed. One explanation that is being passed around on the web is that many symptoms are a result of brain overload in the brain’s attempt to fill in the gaps in memory. I feel this is a plausible theory.
My story (the short version): I had Versed administered at least 10 times in an 18 month period. I had a reoccuring issue that involved mulitple surgeries to correct. Sadly, the potential side effects of Versed were not explained to me until my final surgery. This explanation only occurred because I found out I was pregnant, (yes at the hospital in pre-op), and they had to use general anesthtic because Versed was too dangerous in that particular situation. For all nine previous surgeries, I was simply informed that it was much like Valium and would simply relax me. On only one surgery was I knowingly aware that I was going into surgery. When I arrived in the O.R., I remember telling the doctor that he was attractive. I am not someone who would normally be so forward, and I remember being horrified. That is the last thing I remember from that moment. Now I wonder what else I said during other surgeries.
Since those surgeries seven years ago, I have experienced many things that did not make sense. At one point I nearly quit my job because I was too nervous to complete tasks assigned to me. I began having panic attacks and had to simply sit and wait it out in a court room. It was quite embarrassing I can assure you. I also began experiencing severe mood swings and moments of pure aggression. As anyone who has known me for years can attest, I have never been an agressive person but just the opposite. I recognized that I had some memory loss, but with no one constant in my life, I was unaware of its extent. Once I was married, my husband began pointing out situations of which I had no recollection. On many occassions I would state that it was the first time it had happened, usually something to do with our child, when in all actualilty it was the third or fourth time. Until recently, I had little memory of my childhood and my early college years. These were not traumatic times, so the memory loss had no reasonable attribution to anything but the Versed.
After the birth of our third child, I started to experience moments of rage, after which, I would shake uncontrollably. I never harmed my child, but I admit I came very close. After talking about it with a friend, I realized that this was not new. It had been occuring since my surgeries years ago.
Does it get better? In my case, yes. I have now regained some memories and regularly have flashes of things that I realize are from many years ago. With reccognition of an oncoming rage, I am able to extricate myself from the situation and control my temper. This has been a long struggle, but I feel I am winning the battle. At one point I took medication for ADD and that temporary use seems to have helped immensely. Perhaps it gave my brain time to heal somewhat. So there is hope.
Many times I’ve read that others wish to have Versed removed from the market. I believe I support this cause because the medical community refuses to acknowledge the ill effects it can have on patients. Something has to get their attention, so that at the least, proper consent forms are required nationwide. Patients should be informed of the risks and the potential permenant side effects. If the medical community refuses to inform the patients, then the drug must be removed.
I’ve received many hits on this particular blog. I ask that any visitors that have had similar experiences share their stories here. It truly helps ones soul to not feel alone in this!